Hail, Russell
- When
- May 17, 5:59 PM CST
- Where
- Russell County, 6 mi NE of Russell
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -98.767
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 17, 2:22 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT MON MAY 17 2004 .DISCUSSION... CHASING FRNTL BNDY POSITION AS IT MOVES NORTH AND SOUTH ACROSS KS WITH ASSOCIATED THUNDERSTORM CHANCES WILL MAKE THIS PKG VERY CHALLENGING. TNGHT SEVERE STORMS LOOK PRETTY GOOD AGAIN AS FRNTL BNDY SHOULD LIGHT UP WITH ACTIVITY THIS EVENING. SHEAR PROFILES WILL BE FAVORABLE FOR A POSSIBLE FOR A FEW TORNADOES IN CENTRL KS...OTHERWISE ACTIVITY SHOULD TRANSITION INTO A MCS AS LOW LEVEL JET INCREASES AND VEERS OUT DURING THE OVERNIGHT TIME FRAME. ISENTROPIC ANALYSIS SHOWS THIS ACTIVITY CONTINUING ACROSS CENTRL KS THRU MIDNIGHT BEFORE SHIFTING OVER TO SE KS TOWARDS MORNING. COULD ALSO SEE SOME HEAVY RAINFALL FOR AREAS WHERE REPEATING ACTIVITY OCCURS. TUES-WED VERY COMPLEX PATTERN MAKES DECISION OF WHERE CONVECTION WILL FIRE LATER IN THE DAY TUES TRICKY. ALL DEPENDS ON WHERE FRNTL BNDY SETS UP AND HOW MUCH CLEARING CAN TAKE PLACE...THUS RESULTING IN ANOTHER POSSIBLE ACTIVE WX DAY ACROSS SOUTHERN KS. MODELS CURRENTLY SHOW THE FRNT PUSHING INTO SOUTHERN KS...BUT TNGHTS CONVECTIVE ACTIVITY COULD PUSH IT EVEN FURTHER S PERHAPS KS/OK BORDER. EITHER WAY WITH FRNT IN THE VICINITY COMBINED WITH PLENTY OF LOW CLOUDS SHOULD CAUSE TEMPS TO STRUGGLE. SO WILL UNDERCUT HIGHS SEVERAL DEGREES ACROSS THE NORTHERN SECTIONS OF CWA ON TUES. CURRENT TEMPS BEHIND THE FRONT IN NEBR ARE STRUGGLING BIGTIME WITH ONLY 50S AT 2PM. PRECIP COULD LINGER OVER SE KS DURING THE MORNING HRS AS ISENTROPIC LIFT CONTINUES. SO WILL HOLD ONTO HIGHER POPS OVER THAT AREA. THE FRNTL BNDY WILL RACE NORTHWARD LATE TUES NIGHT WITH STRONG CAP DEVELOPING OVER KS FOR WED. AS A RESULT WE WILL SEE TEMPS WARM REMARKABLY ON WED WITH LOWER 90S FOR CENTRL KS AND NEAR 90 IN S CENTRL KS. THUR BDNY DROPS BACK SOUTH AGAIN INTO CENTRL KS WHERE STORMS COULD FIRE ONCE AGAIN. BUT THEN THE BNDY SHOULD MOVE BACK NORTH ONCE AGAIN THURSDAY NIGHT. EXTENDED: FRI-MON ACTIVE SPRING WX PATTERN LOOKS TO CONTINUE AS MAIN UPPER TROUGH HANGS OUT OVER THE WESTERN CONUS. SHOULD START OUT HOT AND DRY ON FRI AS THERE IS NO REAL BNDY TO FOCUS ON AND CAPPING TEMPS ALOFT SHOULD KEEP A LID ON THINGS. OTHERWISE AS WE HEAD INTO SATURDAY MODELS SHOW A STRONG SHORT WAVE EJECTING OUT INTO THE PLAINS. THERE IS SOME DIFFERENCES BETWEEN GFS/ECM ON THIS SHORT WAVE EVOLUTION. AM LEANING MORE TOWARDS NORTHERN TRACK OF ECM SOLUTION FEELING THAT GFS IS A BIT TOO FAR SOUTH. NONE THE LESS WE SHOULD SOME ACTIVITY AFFECTING WESTERN PORTIONS OF THE CWA SATURDAY NIGHT. AGAIN THE WHERE THE FRONT ENDS UP WILL BE THE KEY FOR SUNDAY AND MONDAY. GFS BLOWS THE FRNT THRU THE AREA WHILE ECM HANGS IT UP SOMEWHERE ACROSS CENTRL KS. WILL KEEP STORMS IN THE FCST FOR SUNDAY AND MONDAY AS FRNT SHOULD STILL BE IN THE AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 77 65 89 / 50 30 20 5 HUTCHINSON 62 74 64 90 / 50 20 20 5 NEWTON 64 74 64 89 / 50 30 20 5 ELDORADO 64 75 65 88 / 50 30 30 5 STROTHER FIELD 64 78 66 89 / 30 30 20 5 RUSSELL 59 71 61 92 / 70 20 20 5 GREAT BEND 60 72 63 92 / 70 20 20 5 SALINA 60 71 62 89 / 60 30 20 5 MCPHERSON 61 72 64 89 / 50 30 20 5 COFFEYVILLE 64 79 66 85 / 10 30 20 5 CHANUTE 64 75 66 85 / 30 40 30 5 IOLA 64 73 66 85 / 40 40 30 5 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT MON MAY 17 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT. THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE. THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE RULED OUT NEAR THE FRONTAL BOUNDARY. THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/KETCHAM
The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391720, 5391721, 5391722, 5391723, 5391724, 5391725.